advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Piqua, Ohio, USA:

My 16 year old daughter has been type 1 for almost five years now. Two and half years ago she went on the pump. Six weeks ago she choose to stop using the pump because she hates changing her infusion set. It was such a fight to get her to change it and I felt that she may take better care of herself because she was choosing to return to injections, that I said it was okay to go back to injections. Her A1c was 12.8 six weeks ago.

She is currently taking 27 units of Lantus at 10pm and using 10 carbs to 1 unit of insulin with all foods. Her counts have come down a great deal. Her average in her meter is now 157. Where before her meter average was 350 to 400s (19.4 to 22.2 mmol/L]. We have had to adjust the amount of Lantus a couple of times for lows but seems to be doing okay with 27 units. She has had a sinus infection in the last six weeks. She took 850mg of Amoxicilin four times a day for that. This past week she had strep throat and took Zithomax for that.

She says that she never feels good. She is always tired and feel achy all over. She does not have ketones. Her doctor said that all of the blood testes that he did were normal and fine. She is a very picky eater. She says she isn't hungry half the time and the other half she is eating too many carbs. I have tried to tell her that she does not eat right and she says that's not why she feels bad.

I had her speak to the diabetic team social worker, because I feel that she is a little depressed. She is 5' 3" and weights 120 pounds. She is moderately active. Is there any thing that we could be over looking as far as illnesses go? She doesn't seem to have any mono symptoms other than feeling tired. Is it all related to her diet? She says she is sick and tired of being sick and tired all the time. Can you help? She hates being a diabetic.

Answer:

Sounds very complicated and very frustrating for a parent - and probably also for a teen with diabetes. Sounds like she does not always get her insulin and that likely all this is depression, anger, frustration and omitted insulin in some combination. It would likely be very helpful for you to send a copy of your note to the diabetes team and then have a conference with them to decide how next to proceed. Some individual and family therapy is often helpful in such stressful situations. A1c levels this high are quite dangerous and almost always indicate omitted insulin, major overeating in some combination with severe psychosocial stress.

SB

DTQ-20031210224614
Original posting 23 Dec 2003
Posted to Daily Care and Behavior

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.